Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 232, NWS Nashville, TN

May 26, 2011Clay County, Macon County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 2011, 1:39 PM CDT for Clay County, Macon County, Trousdale County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2011, 1:39 PM CDT (18:39 UTC)
Expired
May 26, 2011, 2:15 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Macon County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS54 KOHX 261839
SVROHX
TNC027-111-169-261915-
/O.NEW.KOHX.SV.W.0232.110526T1839Z-110526T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
139 PM CDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN CLAY COUNTY IN MIDDLE TENNESSEE...
  MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 215 PM CDT

* AT 138 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR HARTSVILLE...MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAFAYETTE...
  RED BOILING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3662 8561 3634 8620 3635 8621 3650 8622
      3652 8621 3653 8622 3656 8622 3663 8600
TIME...MOT...LOC 1839Z 239DEG 39KT 3640 8611

$$

19
1 follow-up statement
039 
WWUS54 KOHX 261900
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT THU MAY 26 2011

TNC169-261910-
/O.CAN.KOHX.SV.W.0232.000000T0000Z-110526T1915Z/
TROUSDALE TN-
200 PM CDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR TROUSDALE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3646 8602 3652 8600 3654 8601 3657 8598
      3663 8583 3662 8561 3643 8601
TIME...MOT...LOC 1900Z 239DEG 39KT 3652 8587

$$

TNC027-111-261915-
/O.CON.KOHX.SV.W.0232.000000T0000Z-110526T1915Z/
CLAY TN-MACON TN-
200 PM CDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MACON
AND NORTHWESTERN CLAY COUNTIES UNTIL 215 PM CDT...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF LAFAYETTE...
MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  RED BOILING SPRINGS.

LAT...LON 3646 8602 3652 8600 3654 8601 3657 8598
      3663 8583 3662 8561 3643 8601
TIME...MOT...LOC 1900Z 239DEG 39KT 3652 8587

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:41 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 26, 11:41 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1141 AM CDT THU MAY 26 2011

.UPDATE...FRONT JUST EAST OF THE TN RIVER...TO CROSS THE REST OF
THE CWA THIS AFTERNOON. STILL ENOUGH MOISTURE AND INSTABILITY
WITH THE FROPA AND UPPER TROUGH PASSAGE TO KEEP SCATTERED TO
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS IN THE FORECAST. WE WILL
PROBABLY BE ABLE TO TAPER DOWN POPS IN THE WEST. A FEW OF THE
STORMS MAY YET BE STRONG TO BRIEFLY SEVERE...BUT GREATEST THREAT
HAS MOVED TO OUR EAST. A FORECAST UPDATE WILL BE ISSUED TO ADJUST
POPS...AND TEMPS WILL NEED TO BE LOWERED A FEW DEGREES FOR TODAY
DUE TO MOSTLY CLOUDY SKIES.

13

&&

.PREV DISCUSSION... /ISSUED 529 AM CDT THU MAY 26 2011/

AVIATION 12Z DISCUSSION...
FRONTAL PASSAGE TO OCCUR BETWEEN 21Z AND 00Z ACROSS THE MID STATE.
ANOTHER ROUND OF SHOWERS AND TSTMS WILL BE POSSIBLE ALONG AND
AHEAD OF THE BOUNDARY. RESIDUAL MOISTURE WILL REMAIN OVERNIGHT AND
WILL TRANSLATE INTO LOW CIGS AND LOW VSBYS BETWEEN 06Z AND 12Z.

PREV DISCUSSION... /ISSUED 401 AM CDT THU MAY 26 2011/

DISCUSSION...
LINE OF SEVERE THUNDERSTORMS NOW EAST OF THE CWA...BUT ISO STORMS
ALREADY REFIRING BACK TOWARD THE NORTHWEST. THESE STORMS FORMING
AHEAD OF SFC/UPPER LOWS WHICH ARE CURRENTLY IN THE CENTRAL MO/IL
VICINITY. SFC LOW WILL ADVANCE INTO OH BY DAYS END...WITH UPPER
TROUGH CLOSE TO THE TN RIVER. THIS WILL BRING A FRONTAL BOUNDARY
ACROSS THE CWA DURING THE AFTERNOON. AIRMASS AHEAD OF THESE FEATURES
WILL REMAIN PLENTY UNSTABLE AND WHILE FIRST BATCH OF DEEP MOISTURE
CURRENTLY MOVING OFF THE PLATEAU...SECONDARY SOURCE WILL ENTER THE
AREA LATER THIS MORNING. THIS IS EXPECTED TO BRING ANOTHER ROUND
OF FAIRLY WIDESPREAD SHWRS/STORMS TO THE MID-STATE TODAY...INTO
EARLY TONIGHT. STORMS ARE NOT EXPECTED TO BE AS STRONG AS FIRST
PASSING SQUALL LINE BUT ISO SEVERE NOT OUT OF QUESTION...ESPECIALLY
THRU 21Z OR SO.

UPPER TROUGH PUSHES EAST OF THE CWA TONIGHT...FOLLOWED BY FLATTENING
UL FLOW FRI INTO SAT. DURING THIS TIME-FRAME...SFC BOUNDARY SETS UP
WELL NORTH WHICH SHOULD KEEP STORM TRACK ACROSS OH VALLEY.

AFTER THAT POINT...DRY AND WARM TREND SETS IN SUN-WED AS SFC/UPPER
HIGHS DOMINATE THE SCENE. TUE NIGHT/WED HOWEVER...BACKDOOR SFC/LL
FRONT WORKS DOWN ALONG THE EAST COAST WHICH WILL SPREAD SOME
MOISTURE UNDER RIDGE INTO EAST TN/PLATEAU. THAT MAY ALLOW ISO
STORMS TO DEVELOP WED AFTERNOON BUT OVERALL THE CWA WILL REMAIN
RAINFREE THRU THIS PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 26, 5:13 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT THU MAY 26 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-271015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
513 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE POSSIBILITY OF ISOLATED SEVERE THUNDERSTORMS CONTINUES TODAY...
ESPECIALLY FROM NASHVILLE METRO EASTWARD. SEVERE STORMS MAY PRODUCE
DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, May 26, 11:45 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND DMG     10 ENE LINDEN           35.66N 87.68W
05/25/2011                   HICKMAN            TN   TRAINED SPOTTER

            TREES WERE BLOWN DOWN ON CANE CREEK RD NEAR
            PLEASANTVILLE.

&&

TJ
Local storm report, May 26, 11:57 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 AM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     NON-TSTM WND DMG WOODBURY                35.82N 86.07W
05/26/2011                   CANNON             TN   LAW ENFORCEMENT

            NUMEROUS TREES WERE BLOWN DOWN INCLUDING ONE ON A HOUSE
            AND TWO ON CARS.

0110 AM     TSTM WND DMG     GAINESBORO              36.36N 85.65W
05/26/2011                   JACKSON            TN   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN IN GAINSBORO AND POWER WAS
            KNOCKED OUT.

&&

TJ
Local storm report, May 26, 12:04 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     TSTM WND DMG     WOODBURY                35.82N 86.07W
05/26/2011                   CANNON             TN   LAW ENFORCEMENT

            NUMEROUS TREES WERE BLOWN DOWN INCLUDING ONE ON A HOUSE
            AND TWO ON CARS.

&&

TJ
Local storm report, May 26, 12:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1217 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     17 NW DOVER             36.67N 88.03W
05/25/2011                   STEWART            TN   PARK/FOREST SRVC

            SIGNIFICANT TREE DAMAGE REPORTED ON RUSHING CREEK ROAD IN
            THE LAND BETWEEN THE LAKES.

&&

TJ
Local storm report, May 26, 12:31 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1231 PM CDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND DMG     BIG SANDY               36.23N 88.09W
05/25/2011                   BENTON             TN   POST OFFICE

            SEVERAL TREES WERE BLOWN DOWN INCLUDING ONE ON A HOUSE.

&&

TJ
Special weather statement, May 26, 1:05 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
105 PM CDT THU MAY 26 2011

TNZ008-009-028>030-261900-
MACON-SMITH-SUMNER-TROUSDALE-WILSON-
105 PM CDT THU MAY 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SMITH...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER GREEN HILL...OR 11 MILES SOUTHWEST OF
GALLATIN...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE WITH THIS STORM...WHICH COULD
BREAK LIMBS AND DOWN SHALLOW ROOTED TREES. WIND GUSTS NEAR 35 MPH
OCCURRED WITH THIS STORM WHEN IT PASSED OVER THE NATIONAL WEATHER
SERVICE OFFICE AT OLD HICKORY.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:02 PM CDTSevere Thunderstorm WarningOHXStewart28 min
May 25, 9:08 PM CDTSevere Thunderstorm WarningOHXBenton37 min
May 25, 9:20 PM CDTTornado WarningOHXStewart25 min
May 25, 9:33 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart42 min
May 25, 9:55 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Stewart35 min
May 25, 9:57 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Lewis, Perry33 min
May 25, 10:16 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry29 min
May 25, 10:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson and 1 more33 min
May 25, 10:30 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Perry, Williamson30 min
May 25, 10:46 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne46 min
May 25, 10:48 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner27 min
May 25, 11:00 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Sumner and 2 more45 min
May 25, 11:05 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry25 min
May 25, 11:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Sumner, Trousdale34 min
May 25, 11:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury, Wayne31 min
May 25, 11:21 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence24 min
May 25, 11:38 PM CDTSevere Thunderstorm WarningOHXHickman, Marshall, Maury, Rutherford, Williamson22 min
May 25, 11:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Macon, Sumner, Trousdale, Williamson and 1 more37 min
May 25, 11:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson, Wilson47 min
May 25, 11:46 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury29 min
May 25, 11:50 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall25 min
May 25, 11:55 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson30 min
May 26, 12:09 AM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford36 min
May 26, 12:11 AM CDTSevere Thunderstorm WarningOHXClay, Davidson, Jackson, Macon, Rutherford, Smith and 4 more34 min
May 26, 12:34 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford26 min
May 26, 12:42 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale, Wilson33 min
May 26, 12:58 AM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Warren, White32 min
May 26, 1:17 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam28 min
May 26, 1:37 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett, Putnam38 min
May 26, 8:38 AM CDTSevere Thunderstorm WarningOHXBedford, Coffee27 min
May 26, 8:51 AM CDTTornado WarningOHXCoffee24 min
May 26, 9:03 AM CDTSevere Thunderstorm WarningOHXCoffee, Warren27 min
May 26, 9:11 AM CDTTornado WarningOHXCoffee, Warren34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.